(See also Overview of Immunodeficiency Disorders.)
Hyper-IgE syndrome is a primary immunodeficiency disorder. It may be inherited in one of two ways:
How hyper-IgE is inherited depends on which gene is affected. Why levels of IgE are high is unknown. Both forms cause similar symptoms.
Symptoms of hyper-IgE syndrome usually begin during infancy. In most infants, pockets of pus (abscesses) form in the skin, joints, lungs, or other organs. The abscesses are usually caused by infections with staphylococcal bacteria, and they recur frequently.
People may develop respiratory infections, including pneumonia that may leave giant cysts after the pneumonia has resolved.
An itchy rash develops.
Bones are weak, resulting in many fractures. Facial features may be coarse. Loss of baby teeth is delayed.
Life span depends on the severity of the lung infections.
Antibiotics, usually trimethoprim/sulfamethoxazole, are given continuously to prevent staphylococcal infections.
The rash is treated with moisturizing creams, antihistamines, and, if infection is likely, antibiotics. Respiratory infections are treated with antibiotics.
Certain drugs that modify the immune system, such as interferon gamma, are sometimes helpful.
Drugs Mentioned In This Article
|Generic Name||Select Brand Names|
|No US brand name|